Illinois, 2024Flash Flooding and Hail in Illinois, July 14 to 15, 2024
July 14 to 15, 2024 · NWS DVN · 18 events in 8 counties and zones
Severe thunderstorms produced wind damage and heavy rainfall as the storms sagged southeastward across northwest Illinois on the evening of July 14th. The strongest thunderstorms occurred from the Quad Cities southeastward through Henry County and into southern Bureau and Putnam Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms produced wind damage and heavy rainfall as the storms sagged southeastward across northwest Illinois on the evening of July 14th. The strongest thunderstorms occurred from the Quad Cities southeastward through Henry County and into southern Bureau and Putnam Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 14, 4:31 PM CST, 1 hour 45 minutes earlier. Its key messages:
- Increasing confidence on scattered storms redeveloping late this afternoon and evening. SPC has upgraded portions of the area to a Slight Risk (level 2 of 5) for severe storms with damaging winds as the primary threat.
- The heat continues for today and Monday with peak heat indices between 100 to 110 F. A Heat Advisory is in effect area-wide today until 9 PM. Additional heat headlines are likely on Monday.
- Another organized round of heavy rain and severe weather is forecast Monday PM with an Enhanced Risk (Level 3 of 5) for severe storms across most of the outlook area.
- Moderate to major river flooding continues on the Mississippi River with most sites crested or cresting in the coming days.
Area forecast discussion, Jul 14, 4:31 PM CST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
531 PM CDT Sun Jul 14 2024
.KEY MESSAGES...
- Increasing confidence on scattered storms redeveloping late
this afternoon and evening. SPC has upgraded portions of the
area to a Slight Risk (level 2 of 5) for severe storms with
damaging winds as the primary threat.
- The heat continues for today and Monday with peak heat indices
between 100 to 110 F. A Heat Advisory is in effect area-wide
today until 9 PM. Additional heat headlines are likely on
Monday.
- Another organized round of heavy rain and severe weather is
forecast Monday PM with an Enhanced Risk (Level 3 of 5) for
severe storms across most of the outlook area.
- Moderate to major river flooding continues on the Mississippi
River with most sites crested or cresting in the coming days.
&&
.SHORT TERM /THROUGH TONIGHT/...
Issued at 220 PM CDT Sun Jul 14 2024
Focus for late this afternoon into early tonight is on another
round of scattered storms as a 500mb vorticity max/MCV noted on
WV across central Iowa rolls across the local area through this
evening. The storms have yet to develop with convective
initiation anticipated between 4 - 6 PM and favored to the
north/northwest of the Quad Cities. There is some uncertainty on
subsequent storm organization through the evening hours due to
weak low-level shear and only modest deep layer shear. With that
said, the very hot and humid conditions with ambient temps in
the 80s/90s and mid 70 dewpoints has built MLCAPE values to
between 2500 - 3000 J/kg. Thus as storms increase in coverage
and cold pools merge there is potential for organization into a
few linear segments, which will pose the greatest risk for
scattered strong to severe wind gusts of 50-60+ mph. This is
most likely across the northeast third of the outlook area
(near the Quad Cities and points to the north and east). For
timing, anticipate scattered storms to the west and north of the
Quad Cities between 4 - 7 PM, with this activity gradually
moving to the east-southeast between roughly 6 - 11 PM. The
tornado risk is very low (2% chance within 25 miles of a point)
mainly due to the weak low-level shear. Hail is possible with
the strongest semi- discrete cells; however, with freezing
levels near 14 kft and a very humid air mass it will be
difficult to get severe hail (1") down to the surface.
&&
.LONG TERM /MONDAY THROUGH SUNDAY/...
Issued at 220 PM CDT Sun Jul 14 2024
SPC has upgraded most of the outlook area to an Enhanced Risk
(level 3 of 5) due to the potential for a higher end wind
event during the afternoon into early Monday night; there is a
Slight Risk (level 2 of 5) across the far southern tier of
counties. Confidence has increased on redevelopment of storms
and potential for severe weather Monday afternoon and evening.
An upper wave is forecast to track out of eastern Nebraska into
Iowa and eventually NW Illinois. This feature will be riding
along the CAPE gradient with extreme heat and humidity building
downstream through the late morning/early afternoon.
Environmental conditions are supportive of damaging winds,
potentially significant (75+ mph) with the strongest storms, due
to the aforementioned very unstable air mass (MUCAPE 3500-4500
J/kg per HREF), sufficient deep layer shear, and presence of
steep mid- level lapse rates of 8-8.5 C/km as an elevated mixed
layer overspreads the region from the west. A few tornadoes are
possible in association with any surging storm segments as 0-3
km shear near 30 kts supports development of mesovortices.
Greatest uncertainty is on the exact timing of storms with some
CAMs showing an earlier mid afternoon to early evening event,
and others holding off until the evening into Monday night.
There is also potential for very heavy rainfall with PWATs near
2". There could be a zone of training convection that leads to
heavy rainfall totals of 2-4"+. WPC has a Slight Risk for flash
flooding across the majority of the outlook area.
Cooler and less humid air will move into the region behind a
cold front by Tuesday and last through the end of the week.
Overnight lows in the 50s are forecast on several nights, giving
our air conditioning a bit of a break.
&&
.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 522 PM CDT Sun Jul 14 2024
Main concern is for a round of scattered storms expected to
develop in the next couple of hours. It appears the best
chances for rain/thunder are at DBQ, CID, and MLI, but still
have the potential in the south. Some uncertainty exists on the
timing and coverage still, but has been mentioned through all
TAF sites as a TEMPO through 04z. This will get amended as we
go through the evening and get a better grasp on timing. Some
of the storms could be severe, producing strong winds and brief
IFR vis/cigs. After the storms move out, shallow ground fog is
possible late tonight due to light/variable winds and the humid
conditions.
&&
.HYDROLOGY...
Issued at 1126 AM CDT Sun Jul 14 2024
A broad crest on the Mississippi River is occurring from
Gladstone, IL (L/D 18) down through Gregory Landing, MO. This
crest will last up to two days. Upstream of Keithsburg, IL
river levels are falling.
Tributary Rivers:
The Cedar River near Conesville, IA fell below flood stage last
evening and will continue falling over the next week.
The lower Wapsipinicon River near Dewitt, IA is expected to fall
below flood stage around sunrise Monday morning. The rate of
fall on the river has slowed down due to locally heavy rainfall
overnight.
Backwater effects from the Mississippi River continue to lessen
on the lower Iowa River. The Iowa River at Oakville, IA is
forecast to drop just below flood stage this evening but then
remain near flood stage through the remainder of this week.
Very heavy rainfall occurred late Saturday afternoon and night
over the middle and upper parts of the Rock River basin. Ground
truth reports indicate a large swath of 2 to 5 inches of rain
occurred in the basin. Thus the Rock River will begin rising
with river levels approaching flood stage. There is a 50
percent probability that portions of the lower Rock River could
rise above flood stage in the next 24 to 48 hours.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Heat Advisory until 9 PM CDT this evening for IAZ040>042-
051>054-063>068-076>078-087>089-098-099.
IL...Heat Advisory until 9 PM CDT this evening for ILZ001-002-007-
009-015>018-024>026-034-035.
MO...Heat Advisory until 9 PM CDT this evening for MOZ009-010.
&&
SHORT TERM...Uttech
LONG TERM...Ervin
AVIATION...Gunkel
HYDROLOGY...08Hazardous weather outlook, Jul 14, 12:55 PM CST, 5 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
155 PM CDT Sun Jul 14 2024
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-151900-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
155 PM CDT Sun Jul 14 2024
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Hot and humid conditions will be over the area through early this
evening, with heat index readings topping between 100 and 105 degrees.
A Heat Advisory is in effect through 9 PM.
The Storm Prediction Center is forecasting a slight risk, level 2
of 5, over much of the area this afternoon and evening. Damaging
winds are the primary threat during the afternoon and evening,
with isolated heavy rainfall.
Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Very Hot and humid conditions will continue Monday. Afternoon
heat index values in the 100 to 110 degree range are expected.
Thunderstorms are expected to develop on Monday and will be strong
to severe. A widespread chance for storms exists Monday night
when a strong cold front moves into the area. There is an enhanced
risk, level 3 of 5, for the area. At this time, the primary risks
appear to be damaging winds and heavy rainfall, but isolated
tornadoes and large hail are possible. There is a 30 percent
probability that the damaging winds could be significant.
Tuesday, rain and thunderstorms will end in southern areas by
afternoon, with dry weather spreading for the rest of the week,
along with much cooler temperatures.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible this afternoon and evening.
GENERAL STORM MOTION OF THE DAY:
To the east southeast at 35 mph.
In the hours before
Special weather statement, Jul 14, 5:57 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
657 PM CDT Sun Jul 14 2024
IAZ042-054-ILZ001-007-150045-
Carroll IL-Jo Daviess IL-Jackson IA-Dubuque IA-
657 PM CDT Sun Jul 14 2024
...A strong thunderstorm will impact portions of northwestern
Carroll, Jo Daviess, northeastern Jackson and southeastern Dubuque
Counties through 745 PM CDT...
At 657 PM CDT, Doppler radar was tracking a strong thunderstorm near
Galena, moving east at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Strong winds could break tree limbs, knock down weak trees
and blow around unsecured objects. Minor damage to outdoor
objects is possible.
Locations impacted include...
Galena, Bellevue, Stockton, Warren, Hanover, Elizabeth, Woodbine,
Scales Mound, Apple River, Council Hill, Nora, Schapville, Massbach,
Guilford, Rice, Whitton, North Hanover, Elizabeth Fairgrounds, Aiken,
and Apple River Canyon State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is occurring and may lead to localized flooding.
Do not drive your vehicle through flooded roadways. Stay away from
flooded areas. Report any flooding to local law enforcement.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northwestern Illinois...and northeastern and east central Iowa.
&&
LAT...LON 4250 8993 4220 8992 4219 9046 4251 9049
4251 9042
TIME...MOT...LOC 2357Z 267DEG 11KT 4234 9038
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
RP KinneyEvent by event
15 thunderstorm wind, 2 flash flood, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Jo Daviess
- When
- July 14, 6:16 PM CST
- Where
- Jo Daviess County, Hanover
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.250, -90.280
A public report of trees down in Hanover. The time of the event was estimated using radar.
Thunderstorm Wind, Jo Daviess
- When
- July 14, 6:40 PM CST
- Where
- Jo Daviess County, 1.53 mi W of Stockton Arpt
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.320, -90.010
Law Enforcement reported trees down a few miles south of Stockton. The time of the event was estimated using radar.
Thunderstorm Wind, Stephenson
- When
- July 14, 7:15 PM CST
- Where
- Stephenson County, 2.04 mi E of Freeport
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.280, -89.580
Law Enforcement reports tree limbs down.
Thunderstorm Wind, Stephenson
- When
- July 14, 7:15 PM CST
- Where
- Stephenson County, Freeport Albertus Ar
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 42.250, -89.580
The AWOS at the Freeport Municipal Airport measured a gust of 58 MPH.
Thunderstorm Wind, Stephenson
- When
- July 14, 7:25 PM CST
- Where
- Stephenson County, 2.31 mi SSW of Pearl City
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.240, -89.850
Law Enforcement reports tree limbs blown down.
Thunderstorm Wind, Whiteside
- When
- July 14, 7:39 PM CST
- Where
- Whiteside County, 1.47 mi NNE of Coleta
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Storm Chaser
- Coordinates
- 41.920, -89.790
A storm chaser reported tree limbs damage.
Flash Flood, Stephenson
- When
- July 14, 7:43 PM CST
- Where
- Stephenson County, 1.38 mi S of Freeport to 1.44 mi S of Freeport
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 42.260, -89.620
A public report of street flooding in Freeport.
Hail, Mercer
- When
- July 14, 8:21 PM CST
- Where
- Mercer County, 0.86 mi SE of Sherrard
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 41.310, -90.490
A public report via Mping of penny size hail.
Thunderstorm Wind, Rock Island
- When
- July 14, 9:36 PM CST
- Where
- Rock Island County, 0.69 mi S of Port Byron
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.610, -90.330
A trained spotter reported that there were large trees down across a residential street. The time of the event was estimated using radar.
Thunderstorm Wind, Rock Island
- When
- July 14, 9:46 PM CST
- Where
- Rock Island County, 0.69 mi N of Joslin
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.560, -90.220
A public report via social media of several small 3 to 4 inch diameter tree limbs down. The time of the event was estimated using radar.
Thunderstorm Wind, Henry
- When
- July 14, 9:54 PM CST
- Where
- Henry County, 0.69 mi N of Geneseo
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.460, -90.150
A mesnot site at Bob Reade Field on the north side of Geneseo measured a gust of 54 knots.
Flash Flood, Jo Daviess
- When
- July 14, 10:00 PM CST to July 15, 1:00 AM CST
- Where
- Jo Daviess County, 1.47 mi SSE of Elmoville to 1.49 mi SSE of Elmoville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 42.250, -90.040
Law Enforcement reported that Bethel and East Rush Roads are closed due to flash flooding. Water is also affected Highway 78.
Thunderstorm Wind, Henry
- When
- July 14, 10:00 PM CST
- Where
- Henry County, 0.52 mi E of Atkinson
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 41.420, -90.010
The local newspaper reported a tree limb down on powerlines. The time of the event was estimated using radar.
Thunderstorm Wind, Bureau
- When
- July 14, 10:15 PM CST
- Where
- Bureau County, 0.52 mi E of Neponset
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.300, -89.790
Law Enforcement reported power poles and a tree down near Neponset. The time of the event was estimated using radar.
Thunderstorm Wind, Henry
- When
- July 14, 10:19 PM CST
- Where
- Henry County, 1.25 mi WSW of Kewanee Muni Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.210, -89.970
A mesonet site at the Kewanee Airport measured a gust of 58 MPH.
Thunderstorm Wind, Henry
- When
- July 14, 10:22 PM CST
- Where
- Henry County, 2.08 mi SW of Kewanee Muni Arpt
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.200, -89.980
Sheriff's Office reported a tree down blocking Midland Road near the Country Club. Tihe time of the event was estimated using radar.
Thunderstorm Wind, Putnam
- When
- July 14, 10:43 PM CST
- Where
- Putnam County, 2.08 mi NE of Moronts
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.300, -89.270
Law Enforcement reported a couple of trees down in the Wolf Hollow area. The time of the event was estimated using radar.
Thunderstorm Wind, Putnam
- When
- July 14, 10:50 PM CST
- Where
- Putnam County, 0.52 mi E of Mc Nabb
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.180, -89.210
Law Enforcement reported large branches of 1 foot plus in diameter downed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Illinois, July 14 to 15, 20241 death · 1 injured · $500,000 · EF1 · 79 events
- Excessive Heat and Damaging Wind in Nebraska, July 14 to 15, 202421 injured · 50 kt wind · 12 events
- Flash Flood and Hail in Arizona, July 14 to 15, 2024$25 million · 66 kt wind · 4 events
- Rip Current in North Carolina, July 14, 20241 death · 1 event
- Hail and Damaging Winds in North Dakota, July 14 to 15, 2024$1.7 million · 3.5 in hail · 37 events
- Heat in Oklahoma, July 14 to 16, 2024100 events
- Lightning Strike in Michigan, July 14, 20243 injured · $65,000 · 1 event
- Damaging Winds in Ohio, July 14, 2024$71,000 · 57 kt wind · 21 events
- Damaging Winds in South Dakota, July 14, 2024$83,000 · 65 kt wind · 15 events
- Flash Flooding in Wisconsin, July 14, 2024$100,000 · 3 events
- Dust Storm and Hail in Arizona, July 14, 2024$49,000 · 1 in hail · 16 events
- Damaging Winds in West Virginia, July 14 to 16, 2024$41,000 · 50 kt wind · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1200279, 1200280, 1200282, 1200291, 1200281, 1200283, 1200276, 1200278, 1200289, 1200290, 1200293, 1200277, 1200285, 1200286, 1200292, 1200284, 1200288, 1200287.